Author(s): Jha SH, Reddy JA, Dave JK
Abstract Share this page
Abstract OBJECTIVE: To report a case of acute pancreatitis associated with dapsone use. CASE SUMMARY: An 87-year-old white man was prescribed dapsone for dermatitis herpetiformis. Four weeks later, he developed acute abdominal pain requiring hospitalization. The patient had elevated serum amylase and lipase levels. Laboratory test results for other possible etiologies were negative. His symptoms resolved when dapsone was discontinued. Dapsone was reintroduced for exacerbation of dermatitis herpetiformis 4 months later. The patient again had severe abdominal pain with high amylase and lipase levels. Again, symptoms resolved following dapsone discontinuation. DISCUSSION: Only 1 other case of pancreatitis associated with dapsone was found in a MEDLINE search of the literature (1966-June 2003) using the key terms dapsone and pancreatitis. An objective causality assessment revealed dapsone to be a probable cause of acute pancreatitis, based on the Naranjo probability scale. Drugs should always be considered as causative factors for pancreatitis in patients without known risk factors. Dapsone is increasingly used as a second line of treatment of Pneumocystis carinii pneumonia (PCP). The recognition of dapsone-induced pancreatitis is of particular importance in these patients. CONCLUSIONS: While dapsone is traditionally used for the treatment of leprosy and dermatitis herpetiformis, its use for PCP prophylaxis, malaria, brown recluse spider bites, and acne is not uncommon. Pancreatitis is an uncommon adverse effect of dapsone, and greater awareness of this association will prompt a high index of suspicion in an appropriate clinical setting. Further reporting of cases and clinical research of drug-induced pancreatitis is indicated.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical & Experimental Pharmacology